Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

August 7, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 7, 2018, 11:13 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 11:13 PM MST (06:13 UTC)
Expired
Aug 8, 2018, 12:00 AM MST
In force
47 min
Issued by
NWS Phoenix, AZ

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 39 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2972 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS85 KPSR 080613
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST TUE AUG 7 2018
 
AZZ550-551-553-554-559-080700-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
West Pinal County AZ-
1113 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST/MIDNIGHT PDT/...

At 1112 PM MST/1112 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Maricopa, or 11 miles west of Sun
Lakes, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chandler, Sun Lakes, Maricopa, Estrella Sailport, Firebird Lake, Ak-
Chin Village and Mobile.

This includes the following highways...
AZ Interstate 10 between mile markers 163 and 172.
AZ Route 238 between mile markers 31 and 44.
AZ Route 347 between mile markers 163 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3305 11228 3333 11206 3330 11198 3328 11197
      3328 11194 3324 11184 3291 11195 3290 11217
TIME...MOT...LOC 0612Z 020DEG 21KT 3318 11207 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:04 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 7, 10:04 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1004 PM MST Tue Aug 7 2018

.UPDATE...
Updated DISCUSSION and AVIATION sections.

&&

.SYNOPSIS...
One more day of hot to very hot temperatures is expected today
before temperatures cool to more seasonable, but still hot, levels
tomorrow. Showers and thunderstorms will mostly be confined to
southeast Arizona today, but spread deeper into the Southwest
tomorrow and remain in the forecast heading into the weekend.

&&

.DISCUSSION...
Strong storms from earlier this evening over Gila, Pinal, and
Pima Counties have produced outflows converging on metro Phoenix.
Despite considerable CIN evident in the 00Z and 03Z PSR soundings,
storms have managed to form in the wake of the outflows (over the
East Valley as of this writing). Of note, the 03Z sounding showed
deeper boundary layer moisture than the 00Z sounding. Meanwhile,
larger scale southwesterly winds are also pushing into metro
Phoenix. With the convergence of the winds, anticipate at least
isolated storms over south-central AZ (including metro Phoenix) the
rest of the evening. Southeast Arizona and northern Sonora have
even more activity. Anticipate potential for weaker showers to
continue past midnight associated with remnants of convection as
well as the possibility of gravity waves initiating new showers.
Also anticipate another MCS outflow surge but it will be less
distinct due to pre-existing winds and high dew points.
Expect cloudiness will clear early enough for renewed storm
development tomorrow, but it remains to be seen how much things
stabilize over southeast Arizona.

.PREVIOUS DISCUSSION Issued 227pm...
Convection is gradually developing over the mountains east
central Arizona this afternoon, pretty much in line with early CAM
predictions. As expected, temperatures have been slow to climb
today due to the moisture influx. Most lower desert locations are
sitting around 105-108F and I would expect an additional 3-4F of
warming with high temperatures occurring a bit later in the
afternoon. While temperatures are looking to fall a bit short,
will let the heat warning expire as expected at 8 PM.

Phoenix did observe yet another low of 90+ F this morning, 92F
which if it (likely) holds will break the daily record of 90F set
in 2012). It will also be the 14th low of 90+ F this year, which
is just shy of the annual record of 15 set in 2003 and tied in
2013. At this point, it is looking quite likely that this
unfortunate record will fall, yet another data point in the
continued warming trend of our climate.

For the remainder of this evening, expecting convective activity
to be confined toward the Globe area. Still a chance of outflow
winds/blowing dust moving into Pinal County this evening, but
based on the slow convective development and general lack of CAM
support believe the chances for that are low though not zero.

Tomorrow, Wednesday, is looking to have much better potential for
thunderstorm activity for most areas. Partially due to
perturbations from Hurricane John, forecast by NHC to attain major
hurricane status though curve west of the Baja Peninsula,
additional boundary layer moisture will be infused into the
Sonoran Desert. Dew points tomorrow afternoon should be a healthy
10F higher than current readings. Mid-level temperatures will also
be a little cooler thus the steeper lapse rates will lead to
robust CAPE values of around 1500 J/kg. However, as is typical for
gulf surge events, a strong cap will develop under the existing
mixed boundary layer. The ability to release the CAPE will be
predicated on converging outflow boundaries. There does appear to
be a reasonable chance of that happening, given expected strong
storms developing along the Rim Wednesday afternoon and also over
Pima County. Steering flow will be conducive to moving storms off
the rim, and upper level winds will keep anvils blowing to the
east. Again, much will hinge on storms developing outside our
forecast area and throwing outflows which must collide to overcome
the expected 100 J/kg of CIN.

Further west, moisture influx from John will also bring about the
potential for storms along the Baja spine and into Southern
California. We may have a situation where mountain circulation
driven convergence will be strong enough to get storms going over
Joshua Tree NP as well.

The weather pattern remains conducive to elevated storm chances
across just about our entire forecast area Thursday through
Saturday. With 1000-700 mb mixing ratio values in the 10-14 g/kg
range, and a generally persistent northeast steering flow, it will
be challenging to pick out individual days at this point as being
up or down. That said, there does appear to be some drying from
the west beginning Sunday for our western CWA, which should start
to pull storm chances down there for early next week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Converging thunderstorm outflows over metro Phoenix will make for
erratic surface winds and provide lift for at least isolated
thunderstorms through 07Z along with areas of visibility below 6SM
but above 3SM due to dust (localized 2-3SM). Expect isolated
weaker showers through 09Z. Anticipate southwesterly surface winds
to begin reestablishing after 07Z. Expect ceilings to remain AOA
FL100 except in showers.

An active Monsoon pattern is expected through at least Thursday.
There are indications that Wednesday will be more active than
Today (Tuesday) has been.

Southeast California/Southwest Arizona including KIPL and KBLH:

South and southeasterly breeziness will continue overnight and
through the day Wednesday. Other than some mid and high clouds,
no thunderstorm activity is anticipated except perhaps for
portions of La Paz County Wednesday afternoon and evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Significant moisture will return to the area from the east and
bring an increase in thunderstorm activity through the period.
Storms are expected to be most prevalent over the higher terrain
north and east of Phoenix but even lower elevations will have a
shot at precipitation each afternoon. Minimum humidities will end
up between 20 to 30 percent over the deserts each day following
fair to good overnight recoveries. Apart from thunderstorms, winds
will be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts may
drop to around 100 Thursday into Saturday as thicker clouds and
moisture affect the region.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
PREVIOUS DISCUSSION...Iniguez
AVIATION...AJ
FIRE WEATHER...Iniguez/Hirsch/Wilson/Kuhlman/CB

In the hours before

Special weather statement, Aug 7, 9:09 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
909 PM MST TUE AUG 7 2018

AZZ547>549-551>553-555-557-558-080445-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
909 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 945 PM MST...

At 909 PM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix Mesa Gateway Airport, or near East Mesa, moving south at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Granite Reef
Dam, Gold Camp, Lost Dutchman State Park, Usery Mountain Park,
Superstition Springs Mall, San Tan Village Mall, Seville, Saguaro
Lake, Canyon Lake, Superstition Mountains, Goldfield Ranch, Kings
Ranch, Phoenix Mesa Gateway Airport, Salt River Tubing Recreation
Area and Higley.

This includes the following highways...
US Highway 60 between mile markers 186 and 210.
AZ Route 87 between mile markers 191 and 199.
AZ Route 202 between mile markers 22 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3362 11167 3364 11127 3326 11137 3320 11179
TIME...MOT...LOC 0409Z 001DEG 8KT 3335 11165

JS
Local storm report, Aug 7, 10:00 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       2 NNW EAST MESA         33.44N 111.69W
08/07/2018  M0.55 INCH       MARICOPA           AZ   PUBLIC

            UNDER 30 MINUTES.

&&
Local storm report, Aug 7, 10:04 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1004 PM MST TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       3 NNE EAST MESA         33.45N 111.67W
08/07/2018  E0.83 INCH       MARICOPA           AZ   UTILITY COMPANY

            30 MINUTE MEASUREMENT.

&&
Special weather statement, Aug 7, 10:06 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1006 PM MST TUE AUG 7 2018

AZZ540-543-544-546>551-553-555-080545-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
1006 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1045 PM MST...

At 1005 PM MST, Doppler radar was tracking a strong thunderstorm over
Fiesta Mall, or near Gilbert, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Paradise Valley, Sun Lakes, East Mesa, Queen Creek, Tempe
Marketplace, Papago Park, Falcon Field Airport, Salt River Indian
Community, South Phoenix, Usery Mountain Park, San Tan Village Mall,
Seville and South Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 146 and 180.
AZ Interstate 17 between mile markers 195 and 198.
AZ Route 51 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11194 3350 11172 3359 11153 3339 11147
      3306 11180 3319 11200 3334 11218 3347 11207
TIME...MOT...LOC 0505Z 025DEG 17KT 3338 11182

JS
Local storm report, Aug 7, 10:09 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1009 PM MST TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     DUST STORM       4 S GUADALUPE           33.31N 111.96W
08/07/2018                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY REPORTED UNDER 100 FT.

&&
Special weather statement, Aug 7, 11:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST TUE AUG 7 2018

AZZ550-551-553-554-559-080700-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
West Pinal County AZ-
1113 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST/MIDNIGHT PDT/...

At 1112 PM MST/1112 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Maricopa, or 11 miles west of Sun
Lakes, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chandler, Sun Lakes, Maricopa, Estrella Sailport, Firebird Lake, Ak-
Chin Village and Mobile.

This includes the following highways...
AZ Interstate 10 between mile markers 163 and 172.
AZ Route 238 between mile markers 31 and 44.
AZ Route 347 between mile markers 163 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3305 11228 3333 11206 3330 11198 3328 11197
      3328 11194 3324 11184 3291 11195 3290 11217
TIME...MOT...LOC 0612Z 020DEG 21KT 3318 11207

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM MSTSpecial Weather StatementPSRGila34 min
Aug 7, 5:44 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 7, 5:47 PM MSTSpecial Weather StatementPSRGila43 min
Aug 7, 5:55 PM MSTSpecial Weather StatementPSR35 min
Aug 7, 6:08 PM MSTFlash Flood WarningPSRGila3 hr
Aug 7, 6:23 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 7, 6:41 PM MSTSpecial Weather StatementPSR34 min
Aug 7, 6:51 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 7, 7:18 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal57 min
Aug 7, 8:10 PM MSTSpecial Weather StatementPSRPinal35 min
Aug 7, 8:48 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal42 min
Aug 7, 9:09 PM MSTSpecial Weather StatementPSR36 min
Aug 7, 10:01 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal119 min
Aug 7, 10:06 PM MSTSpecial Weather StatementPSR39 min
Aug 7, 10:30 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal60 min
Aug 7, 11:36 PM MSTSpecial Weather StatementPSR39 min
Aug 8, 12:19 AM MSTSpecial Weather StatementPSR41 min
Aug 8, 12:54 AM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 8, 4:58 PM MSTSpecial Weather StatementPSRGila32 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.